Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 27, NWS Dodge City, KS

October 11, 2023Morton County, Stanton County, Stevens County, Kansas

NWS Dodge City, KS issued this red flag warning at Oct 11, 2023, 3:08 AM CDT for Morton County, Stanton County, Stevens County, Kansas. It took effect at Oct 11, 2023, 3:00 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 2023, 3:08 AM CDT (08:08 UTC)
In effect from
Oct 11, 2023, 3:00 PM CDT
Expired
Oct 11, 2023, 7:00 PM CDT
In force
4 hr
Issued by
NWS Dodge City, KS

Counties Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 155 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
3621 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

796 
WWUS83 KDDC 110808
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
308 AM CDT Wed Oct 11 2023


KSZ074-084-085-112200-
/O.NEW.KDDC.FW.W.0027.231011T2000Z-231012T0000Z/
/O.NEW.KDDC.FW.A.0021.231012T1700Z-231013T0000Z/
Stanton-Morton-Stevens-
308 AM CDT Wed Oct 11 2023

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EXTREME
SOUTHWEST KANSAS...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY 
AFTERNOON THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE 
HUMIDITY FOR PARTS OF SOUTHWEST KANSAS...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 3 PM this afternoon to 7 PM CDT this evening. A Fire Weather
Watch has also been issued. This Fire Weather Watch for wind and
low relative humidity is in effect from Thursday afternoon
through Thursday evening.

* AFFECTED AREA...Fire Weather Zone 074 Stanton, Fire Weather 
  Zone 084 Morton and Fire Weather Zone 085 Stevens.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 11 percent.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.


&&

$$

KSZ075>078-080-086>089-112200-
/O.NEW.KDDC.FW.A.0021.231012T1700Z-231013T0000Z/
Grant-Haskell-Gray-Ford-Kiowa-Seward-Meade-Clark-Comanche-
308 AM CDT Wed Oct 11 2023

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF 
SOUTHWEST KANSAS...

The National Weather Service in Dodge City has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Thursday afternoon through Thursday evening.

* AFFECTED AREA...Fire Weather Zone 075 Grant, Fire Weather Zone 
  076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 
  Ford, Fire Weather Zone 080 Kiowa, Fire Weather Zone 086 
  Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 
  Clark and Fire Weather Zone 089 Comanche.

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
2 follow-up statements
092 
WWUS83 KDDC 111855
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
155 PM CDT Wed Oct 11 2023

KSZ074-084-085-120300-
/O.CON.KDDC.FW.W.0027.231011T2000Z-231012T0000Z/
/O.CON.KDDC.FW.A.0021.231012T1700Z-231013T0000Z/
Stanton-Morton-Stevens-
155 PM CDT Wed Oct 11 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR EXTREME SOUTHWEST KANSAS...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON 
THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
EXTREME SOUTHWEST KANSAS...

* AFFECTED AREA...Fire Weather Zone 074 Stanton, Fire Weather 
  Zone 084 Morton and Fire Weather Zone 085 Stevens.

* WINDS...Southwest 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ030-043>045-061>064-079-120300-
/O.EXA.KDDC.FW.A.0021.231012T1700Z-231013T0000Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Edwards-
155 PM CDT Wed Oct 11 2023 /1255 PM MDT Wed Oct 11 2023/

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WEST
CENTRAL KANSAS AND PORTIONS OF SOUTHWEST AND SOUTH CENTRAL KANSAS...

The National Weather Service in Dodge City has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Thursday afternoon through Thursday evening.

* AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 
  043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 
  Ness, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 
  Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 
  Hodgeman and Fire Weather Zone 079 Edwards.

* WINDS...Southwest 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ075>078-080-086>089-120300-
/O.CON.KDDC.FW.A.0021.231012T1700Z-231013T0000Z/
Grant-Haskell-Gray-Ford-Kiowa-Seward-Meade-Clark-Comanche-
155 PM CDT Wed Oct 11 2023

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
PORTIONS OF SOUTHWEST AND SOUTH CENTRAL KANSAS...

* AFFECTED AREA...Fire Weather Zone 075 Grant, Fire Weather Zone 
  076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 
  Ford, Fire Weather Zone 080 Kiowa, Fire Weather Zone 086 
  Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 
  Clark and Fire Weather Zone 089 Comanche.

* WINDS...West 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
180 
WWUS83 KDDC 111937
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
237 PM CDT Wed Oct 11 2023

KSZ074-084-085-120345-
/O.CON.KDDC.FW.W.0027.231011T2000Z-231012T0000Z/
/O.CON.KDDC.FW.A.0021.231012T1700Z-231013T0000Z/
Stanton-Morton-Stevens-
237 PM CDT Wed Oct 11 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR EXTREME SOUTHWEST KANSAS...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON 
THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR 
FOR EXTREME SOUTHWEST KANSAS...

* AFFECTED AREA...Fire Weather Zone 074 Stanton, Fire Weather 
  Zone 084 Morton and Fire Weather Zone 085 Stevens.

* WINDS...Southwest 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ031-046-065-120345-
/O.EXA.KDDC.FW.A.0021.231012T1700Z-231013T0000Z/
Ellis-Rush-Pawnee-
237 PM CDT Wed Oct 11 2023

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL
KANSAS...

The National Weather Service in Dodge City has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Thursday afternoon through Thursday evening.

* AFFECTED AREA...Fire Weather Zone 031 Ellis, Fire Weather Zone 
  046 Rush and Fire Weather Zone 065 Pawnee.

* WINDS...Southwest 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ030-043>045-061>064-075>080-086>089-120345-
/O.CON.KDDC.FW.A.0021.231012T1700Z-231013T0000Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Grant-
Haskell-Gray-Ford-Edwards-Kiowa-Seward-Meade-Clark-Comanche-
237 PM CDT Wed Oct 11 2023 /137 PM MDT Wed Oct 11 2023/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
SOUTHWEST KANSAS AND PORTIONS OF WEST CENTRAL AND SOUTH CENTRAL 
KANSAS...

* AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 
  043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 
  Ness, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 
  Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 
  Hodgeman, Fire Weather Zone 075 Grant, Fire Weather Zone 076 
  Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 
  Ford, Fire Weather Zone 079 Edwards, Fire Weather Zone 080 
  Kiowa, Fire Weather Zone 086 Seward, Fire Weather Zone 087 
  Meade, Fire Weather Zone 088 Clark and Fire Weather Zone 089 
  Comanche.

* WINDS...Southwest 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Oct 11, 1:18 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Oct 11, 1:18 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
118 AM CDT Wed Oct 11 2023

...Updated for aviation discussion...

.UPDATE...
Issued at 746 PM CDT Tue Oct 10 2023

Evening satellite imagery showed some scattered midlevel clouds,
and radar imagery indicated a weak, dissipating virga shower over
southwest Haskell county. This thunderstorm actually produced
lightning this evening, but with a dry boundary layer, it is
doubtful any measurable rain reached the ground. Another breezy
unseasonably mild night is expected, with a low level jet keeping
the boundary layer mixed and south winds elevated. Sunrise
temperatures Wednesday will be in the lower to mid 50s, a full 10
degrees above normal for mid October.

Wednesday will be very similar to Tuesday, with another sunny,
breezy unseasonably warm afternoon. Afternoon highs Tuesday were
well into the 80s, and with 1-2C net warming at 850 mb, some
locations will touch 90 at peak heating Wednesday. The strongest
south/southwest will favor the southern and southeast zones
Wednesday. Wildfire danger will certainly be elevated Wednesday
afternoon, with updated relative humidity/wind grids suggesting
marginal red flag criteria across the far southwest zones.
Upcoming night shift will need to evaluate if a red flag warning
is appropriate, especially Morton/Stevens counties.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 203 PM CDT Tue Oct 10 2023

WV imagery indicates a westerly flow aloft prevailing across the
Western High Plains. Near the surface, a lee side trough of low
pressure is slowly strengthening in eastern Colorado.

Tranquil conditions are forecast to persist tonight into Wednesday
even as a weak upper level shortwave trough kicks east out of the
Colorado Rockies into the Western High Plains late in the period.
Despite an intensifying field (+50kt) of westerlies spreading into
western Kansas late tonight/early Wednesday, a lack of moisture
limiting instability (MUCAPE less than 500 J/kg) will keep precip
chances at bay. Temperatures will not be quite as cool tonight as
prevailing southerlies continue to draw slightly warmer air into the
high plains. Expect lows generally down into the 50s(F) with a few
mid/upper 40s(F) still possible in west central Kansas. Aforementioned
prevailing southerlies will reinforce the warmer air mass across
the high plains Wednesday, resulting in afternoon highs in the
mid/upper 80s(F) to possibly the lower 90s(F).

.LONG TERM...(Thursday through Tuesday)
Issued at 203 PM CDT Tue Oct 10 2023

There remains no more than a very minimal chance (20-30%) for rain
late Thursday into early Friday as medium range ensembles show an
upper level trough of low pressure developing into a closed low as
it shifts east through the northern Colorado Rockies into the the
high plains, ushering a cold front into western Kansas Thursday
evening. However, with drier air spreading east into western Kansas
behind a pre-frontal trough axis along with the bulk of the upper
level system passing through Nebraska, conditions should remain
fairly dry across much of western Kansas. The NBMv4.1 now shows
only a less than a 20% probability (down from 30% yesterday) of
12-hr QPF exceeding 0.1 of an inch across areas in vicinity of the
I-70 corridor. Afterward, a primarily dry pattern is forecast into
the early part of the weekend with weak ridging aloft transitioning
east through the Intermountain West into the Western High Plains.

Wide ranging temperatures are forecast Thursday, mainly dependent on
the timing of a cold front projected to push through western Kansas
by Thursday evening. Well above normal temperatures are still very
likely across south central Kansas where there is a 80-90% probability
that highs exceed 80F, whereas highs only reaching the 70s(F) are
expected toward west central Kansas. Much cooler air will further
spread across western Kansas Thursday, dropping highs well below
normal Friday and Saturday before beginning to gradually rebound
Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 116 AM CDT Wed Oct 11 2023

South winds will increase to 15 kts today as a surface trough
deepens in the lee of the Rockies. Winds will increase after
02z to 20 kts as a low level jet develops ahead of a deep upper
level trough. VFR conditions will persist.

&&

.FIRE WEATHER...
Issued at 225 PM CDT Tue Oct 10 2023

A deepening lee side trough of low pressure will produce a
tightening pressure gradient across southwest Kansas Wednesday,
resulting in gusty south-southwest winds developing by early/mid
afternoon. Combined with drier air spreading into the area lowering
relative humidity, this may result in an elevated fire risk for much
of the area. A near-critical risk is possible in extreme southwest
Kansas where relative humidity may drop near 15 percent.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  89  59  81 /  10   0   0  10
GCK  51  89  52  79 /  20   0   0  10
EHA  51  87  52  79 /   0   0   0   0
LBL  51  89  53  82 /   0   0   0   0
HYS  55  88  59  80 /   0   0   0  20
P28  60  86  65  90 /   0   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Turner
SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Finch
FIRE WEATHER...JJohnson
Hazardous weather outlook, Oct 10, 4:20 AM CDT, 22 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
420 AM CDT Tue Oct 10 2023

KSZ030-031-043>046-061>066-074>081-084>090-110930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
420 AM CDT Tue Oct 10 2023 /320 AM MDT Tue Oct 10 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Fire weather may be a concern today near the Oklahoma state line from
Liberal to Ashland. Surface wind gusts will reach close to 30 mph,
along with minimum humidity values from 15 to 20 percent.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Fire weather is a concern Wednesday afternoon across much of
western Kansas to the west of a dry line.

Strong northwest winds are expected late Thursday night and
through the morning Friday. Wind gusts are forecast to reach 50
to 55 miles per hour along the I-70 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 3:08 AM CDTFire Weather WatchDDCClark, Comanche, Edwards, Ellis, Finney, Ford and 18 more23 hr
Oct 11, 3:11 AM CDTHigh Wind WatchDDCEllis, Lane, Ness, Scott, Trego23 hr

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.